Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Recurring itching on the shin. Used cortizone in the past. Not responding to steroid creams now. Why?


I have a recurring itch on my right shin. I was told I had this as a young child and my mother treated it with some sort of cortizon ointment. When it seemed to come back during the last few years the itch would normally be light for a day or two and then get intensified to the point where I'll itch until the skins breaks.
I tried using some low strength cortizon cream for a week but could not notice any real effect.

The itch tend to come and go. I might be itchy for about 4-5 days and then not itch for a week or two and then come back again.

What could it be?
Asked On : Mon, 8 Apr 2013
Answers:  2 Views:  39
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dermatologist 's  Response
Hello mitra
Welcome to healthcare magic
It seems like you are suffering from chronic eczema what we call lichen simplex chronicus. But a fungal infection (Tinea) has to be ruled out by a dermatologist first. If it is lichen simplex a mild steroid like cortizon may not work. You might require a more potent steroid like clobetasol propionate ointment twice a day. Frequent application of a moisturizing cream will also give added benefit. Avoid touching or scratching the rash as it tends to worsen it. So half the treatment is in your hands.
Hope this helped
Take care.
Answered: Mon, 8 Apr 2013
I find this answer helpful
Dermatologist Dr. R.G. Joshi's  Response
Hi..thanks for writing here.Recurrent itching over shin mostly suggestive of eczema .Such type of eczema usually occur because of barrier function of skin is disturbed and skin becomes dry leading to itching and cracking of skin.So main part of treatment in these cases is maintaining skin integrity.Avoid excess of hot water during bath ,apply plenty of moisturiser like cetaphil moisturising cream just after bath.Use mild soaps like dove .You can try more potent steroid cream like diprovate over affected area for few days along with tab.atarax 10 mg at night.Do continue with moisturizer even when you have no itching ,this will prevent skin dryness and avoid relapse.I think this will help you to solve your problem.
Answered: Mon, 8 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor